LETTERSMyoclonus Associated With Disulfiram

LETTERS
Myoclonus Associated With Disulfiram
To the Editor: Disulfiram, an inhibitor of acetaldehyde dehydrogenase, has been used in the management of alcohol dependence as a deterrent agent. The major adverse events with disulfiram include hepatic, neurologic, psychiatric, and dermatologic reactions. There are few reports of seizures associated with disulfiram.
Disulfiram has been used in the management of alcohol dependence as a deterrent agent for over 50 years, and it has been shown to be efficacious when taken under supervision.1 It inhibits acetaldehyde dehydrogenase, leading to ac- cumulation of acetaldehyde after consumption of alcohol, which in turn results in distressing symptoms such as flushing, palpitations, fall in blood pressure and syncope, nausea, and vomiting.2 The major adverse events with disulfiram include he- patic, neurologic, psychiatric and dermatologic reactions; among them the neurologic adverse effects con- stitute up to 28%, making the ner- vous system the most affected organ system.3 The neuropsychiatric ad- verse effects reported are optic neu- ritis, headache, ataxia, paresthesias, delirium, convulsions, dysarthria, frontal release signs, anxiety, im- paired memory, decreased concentration, depression, and psy- chosis.4 We report on a case where the patient developed myoclonic seizures while on disulfiram.
Case Report
“Mr. P,” a 30-year-old single man diagnosed with alcohol dependence for the past 12 years presented with
uncomplicated withdrawal symp- toms. Detoxification was done using benzodiazepines in tapering dose, and vitamin supplementation was initiated. Nonpharmacological inter- ventions, including cognitive- behavioral strategies, were done for relapse-prevention. Investigations, including complete blood count, blood sugar, liver, and renal function tests were within normal limits. After he gave written informed consent, disulfiram was started at a dose of 250 mg at bedtime as an aversive agent. He was also receiving ami- triptyline 50 mg at bedtime for chronic daily headache. His birth and developmental history was unre- markable. There was no past or family history of major medical or psychiatric illness. Premorbidly, he had impulsive traits.
He had been on regular medications under the supervision of a family member and abstinent from alcohol after discharge from the hospital. After 1 month, he presented with a 4-day history of sudden jerky movements of the body with increasing frequency. The number of such movements increased over the 4 days, and, on the 4th day, he had fallen down and was unconscious for a few seconds. There were no tonic or clonic movements of the body. He was admitted for observation. Electroencephalography (EEG) done on the 5th day showed generalized spike and wave discharges (Figure 1). He was diagnosed with myoclonic seizures possibly related to disulfiram, and all his medications were discontinued. The Naranjo Adverse Drug Reaction (ADR) probability scale5 score was 6, which suggests a probable association. From the next day onward, the frequency of the myoclonic jerks gradually decreased, and, on the
8th day, he did not have any such episodes. He was discharged
on the 9th day and started on acamprosate as anticarving agent and amitriptyline. At follow-up, after
21⁄2 months, there was no recurrence of such episodes. He had stopped medications after 1 month and had restarted consuming alcohol for
2 weeks. A repeat EEG done at this time was normal.
Discussion
In this patient, disulfiram was considered the cause of his myoclonic seizures since he did not have any history of seizures in his family or in the past. The episodes started 1 month after starting disulfiram and stopped after the drug was withdrawn. Amitriptyline can also cause seizures, but it is usually related to higher doses and in predisposed individuals.6 Furthermore, there was no re- currence of seizures after reintro- ducing amitriptyline; this implicates disulfiram as the causal agent. This pattern of appearance of adverse effects with increase in duration of drug exposure has been described in the nervous system.3 There are rare case reports of seizures associated with disulfiram. In three reports,
the patients had generalized con- vulsions,7–9 and another case had drop attacks.10 To our knowledge, there are no reports of myoclonic seizures associated with disulfiram.
The mechanism of seizures associated with disulfiram is not known. The most important toxic metabolites are disulfiram- arediethyldithiocarbamate (DDC), and its metabolite, carbon disulfide (CS2).11 DDC chelates copper, thus impairing the activity of dopamine betahydroxylase.2 Studies have found that disulfiram and DDC
J Neuropsychiatry Clin Neurosci 25:2, Spring 2013
http://neuro.psychiatryonline.org E37

LETTERS
FIGURE 1. Electroencephalogram Showing Generalized Spike-Wave Discharge
increase the release of glutamate from striato-cortical synaptic vesi- cles, both in vitro and in rats, sug- gesting a possible mechanism for DDC-mediated neuronal damage and development of seizures.12,13 Another possible mechanism could be exposure to CS2,14,15 acute expo- sure to which causes rapid onset
of headache, confusion, nausea, hallucinations, delirium, seizures, coma, and, potentially, death.8,9 Noradrenergic transmission has been implicated in the modulation of seizure activity. Norepinephrine de- pletion with disulfiram exacerbates seizures and facilitates seizure kindling.10
Although the frequency of seizures associated with disulfiram appears to be low, caution needs to be taken
when prescribing this medication in those with risk factors for seizure. Also, myoclonic seizures could be another possible manifestation of disulfiram toxicity, in addition to generalized convulsions and drop attacks. Nevertheless, larger studies are required to document the association of seizures with disulfiram therapy.
Kongasseri Sreejayan, M.B.B.S., M.D.
Samir Kumar Praharaj, M.B.B.S., M.D., D.P.M.
Dept, of Psychiatry, Kasturba Medical College, Manipal, Karnataka, India
Correspondence: Dr. Sreejayan K., M.B.B.S., M.D.;
e-mail: sreejayan.k@gmail.com
References

  1. Hughes JC, Cook CC: The efficacy of disulfiram: a review of outcome studies. Addiction 1997; 92:381–395
  2. Schuckit MA: Drug and Alcohol Abuse, 5th Edition. New York, Kluwer, 2000
  3. EnghusenPoulsen H, Loft S, Andersen
    JR, et al: EnghusenPoulsen H: Disulfiram therapy: adverse drug reactions and interactions. Acta Psychiatr Scand Suppl 1992; 369:59–65, discussion 65–66
  4. Basu D, Sharma A, Nebhinani N: Disulfiram-induced delirium: diagnostic dilemma. Journal of Mental Health and Human Behavior 2009; 14:105–107
  5. Naranjo CA, Busto U, Sellers EM, et al: A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30:239–245
  6. Rosenstein DL, Nelson JC, Jacobs SC: Seizures associated with antidepressants:
    E38 http://neuro.psychiatryonline.org
    J Neuropsychiatry Clin Neurosci 25:2, Spring 2013 a review. J Clin Psychiatry 1993;
    54:289–299
  7. Price TR, Silberfarb PM: Disulfiram-
    induced convulsions without challenge by
    alcohol. J Stud Alcohol 1976; 37:980–982
  8. McConchie RD, Panitz DR, Sauber SR,
    et al: Disulfiram-induced de novo seizures in the absence of ethanol challenge. J Stud Alcohol 1983; 44:739–743
  9. Daniel DG, Swallows A, Wolff F: Capgras delusion and seizures in association with therapeutic dosages of disulfiram. South Med J 1987; 80:1577–1579
  10. Akai J, Ishii N, Muramatsu T, et al: [Disulfiram-induced drop attack]. Arukoru Kenkyuto Yakubutsu Ison 1985; 20:143–149
  11. Johansson B: A review of the phar- macokinetics and pharmacodynamics of disulfiram and its metabolites. Acta Psychiatr Scand Suppl 1992; 369:15–26
  12. Vaccari A, Saba PL, Ruiu S, et al: Disulfiram and diethyldithiocarbamate intoxication affects the storage and release of striatal dopamine. Toxicol Appl Pharmacol 1996; 139:102–108
  13. Vaccari A, Ferraro L, Saba P, et al: Differential mechanisms in the effects of disulfiram and diethyldithiocarbamate intoxication on striatal release and vesicular transport of glutamate. J Pharmacol Exp Ther 1998; 285:961–967
  14. Kane FJ Jr, Kane JR: Carbon disulfide intoxication from overdosage of disulfiram. Am J Psychiatry 1970; 127:690–694
  15. Rainey JM Jr: Disulfiram toxicity and carbon disulfide poisoning. Am J Psychiatry 1977; 134:371–378
    J Neuropsychiatry Clin Neurosci 25:2, Spring 2013
    http://neuro.psychiatryonline.org E39
    SREEJAYAN and PRAHARAJ

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: